Alert archive / Connecticut / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 1, NWS New York, NY
NWS New York, NY issued this severe thunderstorm warning at Mar 26, 2002, 10:51 PM EST for Naugatuck Valley Planning Region, Connecticut. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 26, 2002, 10:51 PM EST (03:51 UTC)
- Expired
- Mar 26, 2002, 11:15 PM EST
- In force
- 24 min
- Issued by
- NWS New York, NY
- Area
- Whole counties
The radar
The Brookhaven radar (KOKX), 75 km from the middle of the area, began a volume at 03:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 00:00Z, 3.9 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 375 m above ground
- 0-6 km bulk shear
- 73 kt
- 0-1 km storm-relative helicity
- 326 m²/s²
- 0-3 km storm-relative helicity
- 448 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KOKX 270351 SVROKX CTC009-270415- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NEW YORK NY 1051 PM EST TUE MAR 26 2002 THE NATIONAL WEATHER SERVICE IN UPTON NY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NEW HAVEN COUNTY IN SOUTHERN CONNECTICUT * UNTIL 1115 PM EST. * AT 1054 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A POSSIBLE SEVERE THUNDERSTORM NEAR NEW HAVEN...MOVING NORTHEAST AT 40 MPH. * THE THUNDERSTORM WILL BE IN THE VICINITY OF... NORTH HAVEN AND HAMDEN AROUND 1100 PM. WALLINGFORD AND 6 MILES NORTHWEST OF NORTH BRANFORD AROUND 1105 PM. 9 MILES NORTHWEST OF NORTH MADISON AROUND 1110 PM. 5 MILES NORTHWEST OF ROCKLAND AND 6 MILES SOUTHEAST OF MERIDEN AROUND 1115 PM. SOME OTHER LOCATIONS IN THE WARNING INCLUDE BETHANY...BRANFORD... CHESHIRE...DERBY AND ORANGE. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE FOR DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE HAIL...AND DEADLY LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. $$ REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN UPTON NY. LAT...LON 4127 7321 4114 7304 4135 7259 4162 7281
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 26, 9:15 PM EST, 1 hour 36 minutes earlier.
Area forecast discussion, Mar 26, 9:15 PM EST, 1 hour 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEW YORK NY 915 PM EST TUE MAR 26 2002 UPDATED ZONES. WRM FNT HAS MADE IT TO LI AND WORKING TWD NYC. WRM FNT PCPN MOVG TO NE. CD FNT PCPN MOVG INTO AND FORMING OVR NE NJ AND LWR HUDSON VLY. WL RUN WITH SHOWERS WITH CHC OF TRW PRODUCING STRONG GUSTY WND AND VERY HEAVY RN. WND GUSTS TO ARND 40 KT WITH TRW ACRS PA THIS EVNG. WL RE-ISSUE SPS FOR WNDS. CD FNT MOVG ACRS CENTRL PA. FOGGY CONDITIONS WL CONT TO IMPROVE SO REMOVE FOGGY FROM FCST. TEMPS HAS RISEN OR WL RISE DIE TO WRM FNT THEN WL FALL A BIT WITH CD FNT. SO OPTED TO GO TEMPS IN THE TO CVR THIS. MARINE...CONT WITH SCA. UPDATED EARLY SINCE WND WEAKEN SOME. WND ARE PICKING UP IN SLY FLO. MINOR COASTAL FLOODING THREAT...TIDES RAN ABT 1 FT ABV ALG OCEAN SIDE MISSING BENCHMARKS FOR MINOR FLOODING. HOWEVER...LI GAUGES RUNNING 1 1/2 FT ABV WHICH SHOULD CAUSE SOME MINOR FLOODING. WL UPDATED CWF A BIT LTR TO FRESHEN UP FCST. ******************200 PM PREVIOUS DISCUSSION*********************** A BUSY EVENING AND OVRNGT APPEARS LKLY AS HVY RAINS AND SOME FAIRLY STG WNDS...SPLY THOSE ASSCD WITH CONVECTION...BEARS DOWN ON THE TRI-STATE RGN. FIRST OFF...A WRMFNT LYING THRU THE MID ATLC RGN IS EXPT TO DRIFT NWD ACRS THE FA AND INTO SRN NEW ENG LT THIS EVENING. ALTHO WRMFNTS DO NOT LIKE TO PASS THRU THIS RGN AT NGT...BLV DYNAMICS SMWHT MORE FAVORABLE THAN NML FOR THIS TO OCCUR. CDFNT FLWS QUICKLY WITH PASSAGE IN METRO AREA 07Z-09Z AND FAR ERN PORTION OF FA 11Z-13Z. VRY STG LLJ NOTED FOR OVRNGT PD. BLV BULK OF THESE WNDS WILL STAY ALOFT DUE TO INVERSION...HWR SOME OF THE STRONGER TSTMS MAY VERY WELL BRING THESE WINDS DOWN TO THE SFC. TOYED WITH ISSG A WIND ADV BUT CRIT WL MOST LKLY NOT BE MET OUTSIDE ANY HVY CONVECTION. THEREFORE...BLV THE BEST WAY TO HANDLE THIS SITUATION IS TO SIMPLY LET LATER CREWS WARN ON WHATEVER INDIVIDUAL CELLS THEY MAY WHICH TO DO SO. AT ANY RATE WILL ISSUE A SPS TO HIGHLIGHT THIS POTENTIAL. RDGG BUILDS IN WAKE OF CDFNT WED THRU THU PROVIDG FA WITH FAIR SKIES MARINE...SCA WL CONT ALL AREAS. WL ALSO KEEP MENTION IN THAT MINOR CSTL FLDG IS A POSSIBILITY ARND TIMES OF HI TIDE. ******************************************************************* OKX... NY...NONE. NJ...NONE. CT...NONE. MARINE...SMALL CRAFT ADVISORY...ANZ355-353-350-330-335-338.
In the hours before
Special weather statement, Mar 26, 9:35 PM EST, 1 hour 16 minutes before
CTZ005>012-NJZ002>006-011-NYZ067>081-271000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEW YORK NY 935 PM EST TUE MAR 26 2002 ...HEAVY RAIN AND GUSTY WINDS... A STRONG COLD FRONT WILL SWEEP ACROSS THE LOCAL AREA OVERNIGHT PRODUCING SHOWERS WITH HEAVY RAINS. THUNDERSTORMS ARE ALSO POSSIBLE AND THEY MAY PRODUCE WINDS GUSTS TO AROUND 45 MPH ALONG WITH VERY HEAVY DOWNPOURS. ALTHOUGH PROBABLY NOT STRONG ENOUGH TO CAUSE DAMAGE...SUCH WINDS COULD BRING DOWN SOME TREE LIMBS OR LARGE BRANCHES. IN ADDITION...UNSTABLE STRUCTURES SUCH AS SCAFFOLDS SHOULD BE SECURED AS MUCH AS POSSIBLE TO PREVENT DAMAGE OR COLLAPSE. THE COLD FRONT WILL MOVE OUT TO SEA EARLY WEDNESDAY MORNING...ENDING THE THREAT OF RAIN. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT HTTP://WWW.NWS.NOAA.GOV/ER/OKX
The office that day
Everything else NWS New York, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 26, 11:09 PM EST | Severe Thunderstorm Warning | OKX | Lower Connecticut River Valley Planning Region | 21 min |
Nearby
Severe Thunderstorm Warnings in Connecticut, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.